Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 256, NWS Midland/Odessa, TX

August 18, 2008Andrews County, Loving County, Winkler County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2008, 3:21 AM CDT for Andrews County, Loving County, Winkler County, Texas; Lea County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 3:21 AM CDT (08:21 UTC)
Expired
Aug 18, 2008, 4:15 AM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Andrews County, TX, Loving County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180821
SVRMAF
NMC025-TXC003-301-495-180915-
/O.NEW.KMAF.SV.W.0256.080818T0821Z-080818T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 AM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ANDREWS COUNTY IN WEST TEXAS...
  WINKLER COUNTY IN WEST TEXAS...
  EASTERN LOVING COUNTY IN WEST TEXAS...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 415 AM CDT /315 AM MDT/

* AT 313 AM CDT /213 AM MDT/...NATIONAL WEATHER SERVICE              
  METEOROLOGISTS DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF  
  PRODUCING PENNY SIZE HAIL...BRIEF HEAVY RAINS AND DESTRUCTIVE      
  WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A      
  LINE EXTENDING FROM 26 MILES WEST OF ANDREWS TO 23 MILES NORTH OF  
  MENTONE...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  JAL...
  ANDREWS...
  KERMIT...
  MENTONE...
  HIGHWAY 302 IN WINKLER AND LOVING COUNTIES...  

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 

LAT...LON 3233 10244 3209 10284 3167 10285 3170 10361
      3196 10371 3208 10369 3241 10300
TIME...MOT...LOC 0816Z 251DEG 10KT 3236 10299 3205 10365

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:01 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 10:01 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1001 PM CDT SUN AUG 17 2008

.UPDATE...
SEE FORECAST DISCUSSION BELOW.

&&

.DISCUSSION...
BASED ON LATEST RADAR TRENDS FROM CENTRAL AND EASTERN NEW
MEXICO...HAVE DECIDED TO INCREASE POPS ACROSS THE NORTHERN PERMIAN
BASIN AND THE PLAINS OF SOUTHEAST NEW MEXICO OVERNIGHT. LATEST
TRENDS CONTINUE TO SHOW A WELL DEVELOPED MCS STRETCHING FROM THE
NORTHERN TEXAS PANHANDLE...SOUTHWESTWARD THROUGH THE RUIDOSO AREA.
ALTHOUGH THE ACTIVITY REMAINS MOSTLY A BROKEN LINE OF CONVECTION
AT THE CURRENT TIME...LATEST RADAR DEPICTIONS FROM KFDX RADAR SHOW
A POTENTIAL MERGING OF SEPARATE CLUSTERS WITHIN THE NEXT HOUR OR
SO TO THE NORTH OF ROSWELL. WITH CONTINUED SOUTHEASTWARD MOVEMENT
OF THE FEATURE AND FORECAST H85-30 THICKNESS LINES FROM VARIOUS
SHORT TERM OPERATIONAL PROGS...ACTIVITY WILL LIKELY BEGIN WORKING
INTO THE SOUTHEAST PLAINS OF NEW MEXICO AROUND MIDNIGHT. WITH TRENDS NOW
WELL ESTABLISHED...HAVE DECIDED TO LEAVE CURRENT FFA IN PLACE FOR
THE TIME BEING. POTENTIAL HEAVY RAINFALL TONIGHT WITH PASSING MCS
COUPLED WITH ADDITIONAL ROUNDS OF STORMS TOMORROW AS MAIN UPPER-
LEVEL LOW SAGS SOUTHWARD INTO THE TEXAS PANHANDLE...JUSTIFIES
KEEPING CURRENT HEADLINE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  79  64  83  /  70  50  50  30
CARLSBAD NM                65  84  66  84  /  50  30  30  20
DRYDEN TX                  68  84  70  90  /  70  40  30  30
FORT STOCKTON TX           65  85  68  86  /  60  40  30  30
GUADALUPE PASS TX          60  84  61  82  /  40  30  20  20
HOBBS NM                   63  79  63  82  /  70  40  30  20
MARFA TX                   57  80  59  79  /  50  30  20  30
MIDLAND INTL AIRPORT TX    65  80  66  84  /  70  40  40  30
ODESSA TX                  66  80  65  84  /  70  40  40  30
WINK TX                    67  85  69  87  /  60  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ MONDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

32
Hazardous weather outlook, Aug 17, 12:53 PM CDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 PM CDT SUN AUG 17 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1253 PM CDT SUN AUG 17 2008 /1153 AM MDT SUN AUG 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS WEST
TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL MAY RESULT IN FLASH FLOODING OF CREEKS AND
STREAMS...LOW WATER CROSSINGS...AS WELL AS URBAN AND OTHER LOW
LYING AREAS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT...INCLUDING
THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...GUADALUPE AND
DAVIS MOUNTAINS...AND THE TRANS PECOS REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY RESULT IN
LOCALLY HEAVY RAINFALL AND FLOODING ACROSS THE REGION AGAIN BOTH
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY
MANAGERS...LAW ENFORCEMENT OFFICIALS AND OTHER INTERESTS SHOULD
STAY ALERT TO THE FLASH FLOODING POTENTIAL ACROSS THE AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:00 AM CDTFlash Flood WarningMAFEctor3 hr
Aug 18, 3:15 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
Aug 18, 5:07 PM CDTSevere Thunderstorm WarningMAFPresidio53 min
Aug 18, 6:17 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr
Aug 17, 11:13 PM CDTSevere Thunderstorm WarningMAFEddy62 min
Aug 18, 12:21 AM CDTSevere Thunderstorm WarningMAFEddy, Lea54 min
Aug 18, 12:25 AM CDTSevere Thunderstorm WarningMAFEddy65 min
Aug 18, 1:21 AM CDTAreal Flood AdvisoryMAFEddy3 hr
Aug 18, 1:23 AM CDTSevere Thunderstorm WarningMAFEddy, Lea52 min
Aug 18, 1:25 AM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 18, 2:15 AM CDTSevere Thunderstorm WarningMAFEddy, Lea60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.